Hail, Cass
- When
- September 23, 3:30 PM CST
- Where
- Cass County, 1.38 mi S of Lewis
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -95.080
A cold front moved into Iowa during the evening hours. 5 inches, very near the all time record for the time of the year.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved into Iowa during the evening hours. Deep moisture was drawn north ahead of the front with precipitable water values approaching 1.5 inches, very near the all time record for the time of the year. The atmosphere was quite warm with the freezing level in the 12,000 to 14,000 range. For late September, CAPE values were fairly high, around 2000 J/kg, but the atmosphere was weakly sheared with 20 to 30 kts of effective shear. CAPE in the -10 to -30 C. layer of the atmosphere was between 200 to 400 J/kg, while downdraft CAPE was between 600 and 1100 J/kg. A line of thunderstorms formed ahead of the cold front during the late afternoon. Actually, the line had formed the night before and had weakened during the day and intensified during maximum heating. The line moved east and produced hail for the most part with reports of three quarter to 1 inch diameter hail received in several locations across western Iowa. One storm produced winds around 60 MPH in Dallas County. Tree limbs were downed and a portion of a 2 foot diameter tree was blown down by the wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 23, 1:45 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT TUE SEP 23 2008 .DISCUSSION... SFC BOUNDARY WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. SCATTERED CONVECTION HAS INITIATED FROM NW IA AND ERN NEBRASKA THOUGH THE ACTIVITY IS WELL BELOW SEVERE LIMITS AT THIS TIME. SEVERE WX PARAMETERS ARE MARGINAL THIS AFTERNOON WITH UNSEASONABLY DEEP WARM LAYER NEAR 13 KFT LIMITING HAIL POTENTIAL. GREATEST THREAT WILL BE DAMAGING WINDS WITH NEAR UNIDIRECTIONAL FLOW THROUGHOUT THE LAYER. NO DIRECTIONAL SHEAR AND LIMITED SPEED SHEAR SHOULD KEEP PRIMARY STORM MODE AS MULTICELL LINE THOUGH AN EMBEDDED SUPERCELL IS STILL POSSIBLE. MLCAPES NEAR 1500 J/KG NOW HOWEVER CU FIELD IS BECOMING BROKEN AHEAD OF THE BOUNDARY AND MAY END UP LIMITING OVERALL INSTABILITY AND SVR THREAT. LATE CLEARING IN THE FAR NORTH WITH LIGHT WINDS MAY PRODUCE SOME FOG BEFORE DAYBREAK. SHOWERS WILL LIKELY LINGER IN THE SOUTHEAST COUNTIES WEDNESDAY MORNING. THERE IS SOME UNCERTAINTY AS TO HOW FAR SOUTH THE FRONT WILL PUSH DURING THE AFTERNOON HOURS. THE NAM STALLS IT OUT IN SOUTHERN IOWA AND DEVELOPS SOME LATE AFTERNOON/EVENING CONVECTION ALONG THE HIGHWAY 34 AND INTERSTATE 80 CORRIDORS. THE ECMWF/GFS/SREF ALL PUSH THE FRONT SOUTH. WILL KEEP SMALL POPS SOUTH OF HIGHWAY 34 THROUGH 00Z BUT IGNORE THE NAM OUTLIER FOR NOW. WAA WILL INCREASE ACROSS WESTERN IOWA LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AS THE FRONT LIFTS BACK NORTH. THE GFS IS HAVING SOME APPARENT CONVECTIVE FEEDBACK ISSUES WITH THE LARGE QPF BULLSEYE IN FAR NORTHEAST NEBRASKA AND WILL DISREGARD THAT...BUT THERE SHOULD BE SOME SCATTERED STORMS. FOR LATER THURSDAY INTO FRIDAY...UPPER RIDGING WILL BUILD INTO IOWA WHICH WILL BOOST AFTERNOON TEMPERATURES INTO THE 80 TO 85 DEGREE RANGE MOST LOCATIONS. A STRONG COLD FRONT WILL DROP SOUTH THROUGH THE STATE FRIDAY NIGHT INTO SATURDAY. MOISTURE IS LIMITED...AS IS MODEL QPF. WILL KEEP THE SLT CHC POPS GOING SATURDAY IN THE FAR NORTH...BUT LEAVE FRIDAY NIGHT DRY. MODEL CONSENSUS IS IMPROVING FOR A MUCH STRONGER UPPER LOW TO IMPACT THE STATE SUNDAY NIGHT THROUGH MONDAY WITH THE COOLEST AIR OF THE SEASON SO FAR. THE GFS IS ADVERTISING 850MB TEMPS NEAR 0C TUESDAY NIGHT...BUT THE ECMWF IS ABOUT 5 TO 10 DEGREES WARMER. && .AVIATION...23/18Z DEVELOPING CUMULUS AHEAD OF APPROACHING FRONTAL BOUNDARY WILL BECOME BKN MVFR AT MOST LOCATIONS THROUGH 00Z. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE STATE LATE THIS AFTERNOON AND OVERNIGHT AND HAVE MENTION AT EACH SITE. CLEARING SHOULD OCCUR ALONG AND NORTH OF A DSM TO ALO LINE AND GIVEN POTENTIAL FOR RAIN THIS EVENING ALONG WITH CLEARING SKIES AND LIGHT WINDS...SOME FOG AND SCATTERED STRATUS WILL BE POSSIBLE AFTER 06Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 421 PM CDT TUE SEP 23 2008 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081- 082-092-093-241030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 421 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN IOWA THIS AFTERNOON AND PROGRESS SLOWLY TO THE EAST. A FEW OF THE STORMS MAY BECOME SEVERE THROUGH 9 PM WITH 65 MPH WINDS AND NICKEL SIZED HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR A THUNDERSTORMS LATE WEDNESDAY NIGHT INTO EARLY THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 900 PM THIS EVENING. IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-241030- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 421 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED NON SEVERE THUNDERSTORMS CAN BE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. DONAVON
The Omaha radar (KOAX), 108 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail was reported.
Dime to penny size hail 1 mile east of Guthrie Center on Highway 44.
Trained spotter reports penny to nickel size hail.
A few 2 to 3 inch diameter tree limbs down about 10 feet long. A portion of an Elm tree trunk about 2 feet in diameter and 20 to 30 feet was also blown down.
Mostly dime size hail with some up to penny size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127411, 127412, 127413, 127414, 127415, 127416, 127417, 127418, 127420, 127419.